Virginia, 2003

Flood in Virginia, June 13 to 14, 2003

June 13 to 14, 2003 · NWS RNK · 1 event in 1 county or zone

Minor flooding occurred on the Dan River at South Boston with the river cresting almost a foot above flood stage at 4 pm on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occurred on the Dan River at South Boston with the river cresting almost a foot above flood stage at 4 pm on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 9:10 AM EST, 2 minutes earlier.

Area forecast discussion, Jun 13, 9:10 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1010 AM EDT FRI JUN 13 2003

SITUATION TODAY SIMILAR TO THE PAST FEW WITH AMOUNT OF ORGANIZED
CONVECTION DEPENDENT UPON HEATING AND CONVERGENCE ALONG SFC TROF/OLD
BOUNDARIES. NEXT S/W TROF AND ASSOCD SPEED MAX NOW PIVOTING TOWARD THE
WRN SLOPES THE MAIN CONCERN EARLY ON BEFORE INCREASING INSTAB SHIFTS
COVERAGE ALONG/EAST OF THE BLUE RIDGE THIS AFTN. MODIFIED MORNING RAOBS
ACTUALLY A BIT MORE UNSTABLE THAN THU PENDING AMOUNT OF INSOLATION THRU
DEBRIS CLOUDS...ALTHO WINDS ALOFT NOT AS STRONG OR SHOWING MUCH OF A
SHEAR PROFILE WITH HEIGHT. THUS APPEARS ANOTHER AFTN WITH MORE WET
MICROBURST POTENTIAL PER SATURATED MORNING RAOBS/LITTLE CAP AND SOME
TRAINING OF CELLS GIVEN DEEP SW TRAJ ABOVE. WILL AGAIN NEED TO CONSIDER
THE FLOOD WATCH SCENARIO GIVEN EVEN HIGHER PWATS BUT SINCE IFFY AS TO
WHERE CLUSTERS MAY SET UP WILL STAY WITH SPS/ZONE MENTION FOR NOW. THUS
PLAN TO UPDATE FOR SOME CLEANUP AND LIKELY ADJUST CLOUDS ERN HALF WHERE
FOG/LOW CLOUDS ARE HANGING TOUGH. HIGH TEMPS ALSO LIKELY A TOUCH COOLER
GIVEN SLOW EARLY START PLUS LINGERING CLOUDS/QUICKER SHRA DEVELOPMENT
SO MAY LOWER A NOTCH ESPCLY NW TIER.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Jun 13, 4:25 AM EST, 4 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE ENTIRE SERVICE AREA.  DAMAGING WINDS ARE POSSIBLE.  TORRENTIAL
DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING
IS ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN
SATURDAY AFTERNOON.

11

In the hours before

Special weather statement, Jun 13, 4:38 AM EST, 4 hours 34 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131615-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT FRI JUN 13 2003

SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...AND THEN SPREAD EAST ACROSS THE REMAINDER OF THE
AREA INTO THIS EVENING.  SOME OF THESE THUNDERSTORMS MAY CONTAIN
DAMAGING WINDS AND TORRENTIAL DOWNPOURS.

IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT
IN ISOLATED FLASH FLOODING.  STORMS THIS AFTERNOON MAY CONTAIN RAIN
RATES OF 3 INCHES PER HOUR.  IF A SERIES OF THUNDERSTORMS HAPPEN TO
TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY
RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING
AREAS WILL OCCUR.

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

FOR SATURDAY...STRONG THUNDERSTORMS ARE EXPECTED AGAIN DURING THE
AFTERNOON AND EVENING HOURS.

SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON.

PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Halifax

When
June 13, 9:12 AM EST to June 14, 5:40 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330662.